Piperine, a pepper ingredient, improves the hepatic increase in free fatty acids caused by 2,3,7,8-tetrachlorodibenzo-p-dioxin

Takumi Ishida, Mizuho Ishizaki, Siho Tsutsumi, Yuji Ishii, Hideyuki Yamada

Research output: Contribution to journalArticle

5 Citations (Scopus)

Abstract

Dioxins, such as 2,3,7,8-tetrachlorodibenzo-p-dioxin (TCDD), are ubiquitous environmental pollutants. The variety of adverse effects produced by dioxins are a serious problem because they may affect humans and wild animals through the food chain. In this study, we examined the possible protective effects of piperine, which is a major alkaloid in black pepper (Piper nigrum Linn.) and long pepper (Piper longum Linn.), on the toxic effects of TCDD in C57BL/6J mice. The repeated administration of high doses (30 and 45 mg/kg, 14 days, p.o.) of piperine alone produced a weak agonistic effect on the aryl hydrocarbon receptor, which was evaluated based on the increase in hepatic ethoxyresorufin O-deethylase (EROD) activity. No such effect was observed at the lowest dose (15mg piperine/kg). However, while coadministration (20 mg/kg, 28 days, p.o.) of piperine with TCDD had no effect on TCDD-induced wasting syndrome, it improved the hepatic accumulation of free fatty acids produced by TCDD. In relation to this, the hepatic accumulation of triglycerides by TCDD also tended to be reduced by piperine. Despite the above effects, piperine failed to reduce the increase in hepatic EROD activity and lipid peroxidation produced by TCDD. These results suggest that piperine is a candidate to improve disorders of lipid metabolism produced by dioxins, although the mechanism remains to be clarified.

Original languageEnglish
Pages (from-to)551-558
Number of pages8
JournalJournal of Health Science
Volume54
Issue number5
DOIs
Publication statusPublished - Oct 1 2008

All Science Journal Classification (ASJC) codes

  • Toxicology
  • Health, Toxicology and Mutagenesis

Fingerprint Dive into the research topics of 'Piperine, a pepper ingredient, improves the hepatic increase in free fatty acids caused by 2,3,7,8-tetrachlorodibenzo-p-dioxin'. Together they form a unique fingerprint.

  • Cite this